Alert archive / Iowa / Red Flag Warnings in 2022
Red Flag Warning 1, NWS Quad Cities, IA
NWS Quad Cities, IA issued this red flag warning at Oct 13, 2022, 2:52 AM CDT for 9 counties in Iowa; 5 counties in Illinois; Clark County, Scotland County, Missouri. It took effect at Oct 13, 2022, 12:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 13, 2022, 2:52 AM CDT (07:52 UTC)
- In effect from
- Oct 13, 2022, 12:00 PM CDT
- Expired
- Oct 13, 2022, 7:00 PM CDT
- In force
- 7 hr
- Issued by
- NWS Quad Cities, IA
Counties Des Moines County, IA, Henry County, IA, Iowa County, IA, Jefferson County, IA, Keokuk County, IA, Lee County, IA, Louisa County, IA, Van Buren County, IA, Washington County, IA, Hancock County, IL, Henderson County, IL, McDonough County, IL, Mercer County, IL, Warren County, IL, Clark County, MO, Scotland County, MO
The radar
The Quad Cities radar (KDVN), 107 km from the middle of the area, began a volume at 07:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 7.9 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1824 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- -201 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
905 WWUS83 KDVN 130752 RFWDVN URGENT - FIRE WEATHER MESSAGE National Weather Service Quad Cities IA IL 252 AM CDT Thu Oct 13 2022 ...Red Flag Warning in Effect from Noon to 7 PM tonight... IAZ063-076>078-087>089-098-099-ILZ024>026-034-035-MOZ009-010- 131600- /O.NEW.KDVN.FW.W.0001.221013T1700Z-221014T0000Z/ Iowa-Keokuk-Washington-Louisa-Jefferson-Henry IA-Des Moines- Van Buren-Lee-Mercer-Henderson-Warren-Hancock-McDonough-Scotland- Clark- 252 AM CDT Thu Oct 13 2022 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS EVENING SOUTHEAST IOWA...NORTHWEST MISSOURI AND WEST CENTRAL ILLINOIS... The National Weather Service in Quad Cities has issued a Red Flag Warning for extreme fire conditions, which is in effect from noon today to 7 PM CDT this evening. * Affected area...portions of southeast Iowa, west central Illinois and northeast Missouri. * Timing...Noon to 7pm tonight. * Winds...Northwest 20 to 30 mph with gusts up to 40 mph. * Relative humidity...As low as 18 percent. * Temperatures...In the mid 50s. * GFDI...Extreme * Impacts...crops and agricultural fields are 90 percent cured. Any fires in these fields will spread rapidly and be very difficult to control in these dangerous conditions. Outdoor burning is highly discouraged and should be avoided. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, .or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
5 follow-up statements
245 WWUS83 KDVN 130816 RFWDVN URGENT - FIRE WEATHER MESSAGE National Weather Service Quad Cities IA IL 316 AM CDT Thu Oct 13 2022 ...Red Flag Warning in Effect from Noon to 7 PM tonight... IAZ063-076>078-087>089-098-099-ILZ024>026-034-035-MOZ009-010- 131630- /O.CON.KDVN.FW.W.0001.221013T1700Z-221014T0000Z/ Iowa-Keokuk-Washington-Louisa-Jefferson-Henry IA-Des Moines- Van Buren-Lee-Mercer-Henderson-Warren-Hancock-McDonough-Scotland- Clark- 316 AM CDT Thu Oct 13 2022 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS EVENING SOUTHEAST IOWA...NORTEAST MISSOURI AND WEST CENTRAL ILLINOIS * Affected area...portions of southeast Iowa, west central Illinois and northeast Missouri. * Timing...Noon to 7pm tonight. * WINDS...Northwest 20 to 30 mph with gusts up to 45 mph. * RELATIVE HUMIDITY...As low as 20 percent. * TEMPERATURES...In the mid 50s. * GFDI...Extreme * Impacts...crops and agricultural fields are 90 percent cured. Any fires in these fields will spread rapidly and be very difficult to control in these dangerous conditions. Outdoor burning is highly discouraged and should be avoided. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, .or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
254 WWUS83 KDVN 131346 RFWDVN URGENT - FIRE WEATHER MESSAGE National Weather Service Quad Cities IA IL 846 AM CDT Thu Oct 13 2022 ...Red Flag Warning in Effect from Noon to 7 PM tonight... IAZ063-076>078-087>089-098-099-ILZ024>026-034-035-MOZ009-010- 132200- /O.CON.KDVN.FW.W.0001.221013T1700Z-221014T0000Z/ Iowa-Keokuk-Washington-Louisa-Jefferson-Henry IA-Des Moines- Van Buren-Lee-Mercer-Henderson-Warren-Hancock-McDonough-Scotland- Clark- 846 AM CDT Thu Oct 13 2022 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS EVENING... * Timing...Noon to 7pm tonight. * WINDS...Northwest 20 to 30 mph with gusts up to 45 mph. * RELATIVE HUMIDITY...As low as 20 percent. * TEMPERATURES...In the mid 50s. * Impacts...crops and agricultural fields are 90 percent cured. Any fires in these fields will spread rapidly and be very difficult to control in these dangerous conditions. Outdoor burning is highly discouraged and should be avoided. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, .or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
802 WWUS83 KDVN 131444 RFWDVN URGENT - FIRE WEATHER MESSAGE National Weather Service Quad Cities IA IL 944 AM CDT Thu Oct 13 2022 ...Red Flag Warning in Effect from Noon to 7 PM tonight... IAZ063-076>078-087>089-098-099-ILZ024>026-034-035-MOZ009-010- 132245- /O.CON.KDVN.FW.W.0001.221013T1700Z-221014T0000Z/ Iowa-Keokuk-Washington-Louisa-Jefferson-Henry IA-Des Moines- Van Buren-Lee-Mercer-Henderson-Warren-Hancock-McDonough-Scotland- Clark- 944 AM CDT Thu Oct 13 2022 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING... * Timing...Noon to 7pm tonight. * WINDS...Northwest 20 to 30 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 20 percent. * TEMPERATURES...In the mid 50s. * Impacts...Any fires will spread rapidly and be very difficult to control in these dangerous conditions. Outdoor burning is highly discouraged and should be avoided. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, .or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
698 WWUS83 KDVN 131954 RFWDVN URGENT - FIRE WEATHER MESSAGE National Weather Service Quad Cities IA IL 254 PM CDT Thu Oct 13 2022 IAZ063-076>078-087>089-098-099-ILZ024>026-034-035-MOZ009-010- 140000- /O.CON.KDVN.FW.W.0001.000000T0000Z-221014T0000Z/ Iowa-Keokuk-Washington-Louisa-Jefferson-Henry IA-Des Moines- Van Buren-Lee-Mercer-Henderson-Warren-Hancock-McDonough-Scotland- Clark- 254 PM CDT Thu Oct 13 2022 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING... * Timing...Noon to 7pm tonight. * WINDS...Northwest 15 to 25 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 20 percent. * TEMPERATURES...In the mid 50s. * Impacts...Any fires will spread rapidly and be very difficult to control in these dangerous conditions. Outdoor burning is highly discouraged and should be avoided. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, .or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
095 WWUS83 KDVN 132357 RFWDVN URGENT - FIRE WEATHER MESSAGE National Weather Service Quad Cities IA IL 657 PM CDT Thu Oct 13 2022 IAZ063-076>078-087>089-098-099-ILZ024>026-034-035-MOZ009-010- 140100- /O.EXP.KDVN.FW.W.0001.000000T0000Z-221014T0000Z/ Iowa-Keokuk-Washington-Louisa-Jefferson-Henry IA-Des Moines- Van Buren-Lee-Mercer-Henderson-Warren-Hancock-McDonough-Scotland- Clark- 657 PM CDT Thu Oct 13 2022 ...RED FLAG WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING... Winds will continue to decrease this evening, along with improving relative humidity values. Thus, the Red Flag Warning will be allowed to expire at 7 PM this evening. $$ JTS
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this red flag warning went out at Oct 13, 12:40 AM CDT, 2 hours 12 minutes earlier.
Area forecast discussion, Oct 13, 12:40 AM CDT, 2 hours 12 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 1240 AM CDT Thu Oct 13 2022 ...AVIATION UPDATE... .SYNOPSIS... Issued at 140 PM CDT Wed Oct 12 2022 AM rain showers have given way to increasing sunshine and breezy northwest winds across all of eastern Iowa, northwest Illinois and northeast Missouri early this afternoon. As of 130 pm, surface analysis depicted a cold front stretching from the UP of Michigan into south central Illinois. This front is a rather robust one, and actually did produce a few tornadoes as it passed through southeast Wisconsin. Across our area, however, the main impact was gusty winds with values currently ranging from 20-35 MPH. Temperatures ranged from 53 in Freeport to 66 in Fort Madison. && .SHORT TERM...(This Evening through Thursday) Issued at 140 PM CDT Wed Oct 12 2022 [Key Messages] 1) Gusty winds subside this evening, return tomorrow with gusts approaching 40-45 MPH for some. 2) Chance of rain showers mainly in eastern IA this afternoon and evening. 3) Elevated fire danger Thursday PM. [Discussion] Initial concern for the short term period is winds as low-level mixing strengthens with increasing sunshine and steepening low-level lapse rates. Have issued a wind advisory for counties along and north of Hwy 30 where wind gusts around 45 MPH will be possible through the evening. Mesoanalysis depicts a robust mid to upper level jet around 40-60 knots interacting with tropospheric folding and a colder air mass moving into the area. This folding is allowing for some of these winds to make it down to the surface, and we've seen this over the last few hours with gusts near 50 MPH in northern and northwest Iowa. Concerned this feature will make it eastward and will reach the Mississippi River just in time for sun set. At this point, winds will subside with the boundary layer cutoff, with winds only around 10-15 MPH tonight for the area. Outside of the advisory, wind gusts around 25-35 MPH can be expected through this evening. A few rain showers will also be possible across the area this evening as a strong vort max builds in behind the front. Any rainfall amounts will be light. There is a low chance of thunder as well. Stronger winds could accompany the rain showers as well as they mix down winds aloft. We have a repeat of this afternoon again Thursday with gusty winds and a mix of clouds and sunshine with high pressure building into the southern Plains. We will remain locked in a tight pressure gradient, and with deep mixing northwest winds will gust around 30- 40 MPH during the afternoon. Temperatures will be on the cooler side as well with highs only in the 50s. Given the winds, an extremely dry air mass moving into the area (RH values ranging from 20-30%) and the availability of dry ag fuels from recent harvesting, there is an elevated fire danger with GFDI values in the Very High category area-wide. Given curing values for non-ag vegetation across the area remain low (20-30%), elected to not issue a RFW, especially with rains from the past few days. Those who plan to harvest should take appropriate precautions. Outdoor burning is strongly discouraged. .LONG TERM...(Thursday Night through Wednesday) Issued at 140 PM CDT Wed Oct 12 2022 [Key Messages] 1) Cooler temperatures expected through the period with the start of next week being the coolest so far this season. 2) Chances for showers Friday evening. [Discussion] Main attention in the long term is tied to cold core upper low that parks itself across the region through most of the forecast period. Additional shortwaves rotating around the low will bring chances for showers to start the long term. Eventually temperatures begin to moderate for the weekend before a re-enforcing shot of cold air starts moving into the area from the NW Sunday and in earnest on Monday. Highs in the 40s look likely on Monday and Tuesday of next week with lows well below freezing. Our next best chance of precip in the long term comes Friday with the arrival of another cold front and robust lift from the approaching upper level low. Dry low-levels may mean that most of this will be in the form of virga. Nonetheless, these showers don't look to be that impactful for the area. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 1236 AM CDT Thu Oct 13 2022 While VFR conditions are expected through the period, winds will be a main impact to aviation. Gusts into the 30 knot range will be prevalent and even some gusts exceeding 40 kts are possible. With winds being a little north of west, any airports with N/S runways we see considerable crosswinds today. Winds will slacken as the sunsets later in the period. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...Speck SHORT TERM...Speck LONG TERM...Speck/Gibbs AVIATION...Gibbs
Hazardous weather outlook, Oct 12, 9:49 PM CDT, 5 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 949 PM CDT Wed Oct 12 2022 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-140300- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 949 PM CDT Wed Oct 12 2022 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Gusty northwest winds are expected once again Thursday, with peak wind gusts around 30 to 40 MPH. The gusty northwest winds, combined with low relative humidities, and dry fuels in agriculture fields, will result in a very high fire weather risk Thursday, especially for southeastern Iowa, northeastern Missouri, and west-central Illinois. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight. JTS
Nearby
Red Flag Warnings in Iowa, 2022Red Flag Warnings in Illinois, 2022Red Flag Warnings in Missouri, 2022Every red flag warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.